How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Veterinarian
Category: Dog Veterinary
Satisfied Customers: 17641
Experience:  Hello, I am a small animal veterinarian and am happy to discuss any concerns & questions you have on any species.
60269376
Type Your Dog Veterinary Question Here...
Dr. B. is online now
A new question is answered every 9 seconds

I have finished my giving my dog antibiotics clavamox and

Customer Question

Hi, I have finished my giving my dog antibiotics clavamox and next day he started to vomit and it's been getting worse and worse. I started to just do bland food like rice and chicken and he's vomitjng everything and probiotics and water. I stopped everything now. He would drink water then would vomit again. What do I do?
JA: I'm sorry to hear that. Hopefully it didn't make a mess. Did your dog eat anything unusual?
Customer: No
JA: OK. The Veterinarian will know what to do. What is the dog's name and age?
Customer: Thriller and 3 years old Pomeranian 4.5 lbs
JA: Is there anything else the Veterinarian should be aware of about Thriller?
Customer: He's had these issues before but not from antibiot. And somehow it gets better. I gave him anti vomit medicine and he doesn't keep anything down
JA: OK. Got it. I'm sending you to a secure page on JustAnswer so you can place the $5 fully-refundable deposit now. While you're filling out that form, I'll tell the Veterinarian about your situation and then connect you two.
Submitted: 8 months ago.
Category: Dog Veterinary
Expert:  Dr. B. replied 8 months ago.

Hello & welcome, I am Dr. B, a licensed veterinarian and I would like to help you with your wee one today.

What was he on the antibiotic for?

What anti-vomiting medication did you give?

What does his vomit look like?

Can he keep any water down?

Are his gums pink or pale/white? Moist or sticky?

If you press on his belly, does he have any discomfort, tenderness, or tensing?

Customer: replied 8 months ago.
He was on clavamox for 10 days had infection.
After He was done next day he started to vomit on and off, and the next day it got worse and worse towards the evening. He couldn't keep anything down.
I gave him electrolyte water, I made him veggie broth, I gave him probiotic paste, all separate time and tiny bit of each, he didn't keep anything down. Then he went with blood stool, slimy. This was from 7 pm towards 3 am. Then he stopped. So I gave him some kefir. He was able to keep that down. I waited and towards the morning he didn't vomit. But his poo still has blood. I cooked him some chicken, and he ate that with probiot. He's keeping it down. I picked him up some urgent care diet from vet. He ate a bit. I left to work, I didn't sleep all night. He seems to act fine. Gums are pink, not lethargic. Acts normal but before he vomits he cried and before he poops he'd cry.
Expert:  Dr. B. replied 8 months ago.

Thank you,

First, I am quite concerned about your wee one.

We can see vomiting and diarrhea in dogs sensitive to these antibiotics, but to see bloody diarrhea raises worries of other non-related issues being present. This could be an overgrowth of nasty bacteria like Salmonella or Campylobacter. Though we can also see these signs with Parvo and hemorrhagic gastroenteritis. Therefore, while gut upset alone could be related tot he antibiotics, with the blood this sounds to be less likely.

Therefore, we do really need to tread with care. If he is passing more than a spoonful of blood in his stools, then we'd be best to have him seen again and tested for those above concerns. If it is scant blood or until he is seen, we'd want to try to soothe his stomach. If he is keeping food down now but still seems nauseous, then you can try him on an OTC pet safe antacid like Pepcid (More Info/Dose @http://www.petplace.com/article/drug-library/library/over-the-counter/famotidine-pepcid), Zantac (More Info/Dose @ http://www.petplace.com/article/drug-library/library/over-the-counter/ranitidine-hcl-zantac), or Tagamet (More Info/Dose Here @ http://www.petplace.com/article/drug-library/library/over-the-counter/cimetidine-hcl-tagamet). Whichever you choose, we’d give this 20 minutes before offering food to allow absorption. Of course, do double check with your vet if he has a known health issues or is on any medications you haven't mentioned. Also if you give this and he cannot keep it down due to nausea that is usually a red flag that we need to bypass his mouth with injectable anti-vomiting medication from his vet.

Once he is more settled, you can plan to try small meals of a light/easily digestible diet. What you have offered sounds fine, but I'd note you can also offer cooked white rice with that boiled chicken, boiled white fish, cottage cheese, or scrambled eggs (made with water and not milk). Of course, the OTC vet diets (ie Hill’s I/D or Royal Canin’s sensitivity)can be continued as well. All are easy to digest and all will help reduce diarrhea. Though further to the probiotics (which are good to use here), you can start adding fiber (ie canned pumpkin, all bran, etc) to his meals. These will bulk up his stools and reduce the inflammation and pain passing the diarrhea is causing him.

Overall, I am quite concerned about your wee one. If the stools are very bloody, then this isn't likely related to the antibiotics. Especially if his signs started after the course. Therefore, we do need to be careful with him and would want to add the above into your treatment plan. Of course, if this persists then those other issues would be a worry and we'd need to think about having him reassessed to get this settled as quickly as possible.

Please take care,

Dr. B.

-----------------------------------------------------------------------------------------------------------------

If you have any other questions, please ask me – I’ll be happy to respond.

**Afterwards, I would be grateful if you would rate my service by clicking on the "Rate my Expert' button at the top of the page as this is the only way I am credited for helping you. Thank you for your feedback!: )

Expert:  Dr. B. replied 7 months ago.
Hi,
I'm just following up on our conversation about your pet. How is everything going?
Customer
Customer: replied 7 months ago.
I have kept him on critical care prescription diet, I haven't seen him vomit.
Although his stomach was making noises, I gave him a dose of Flagyl, that took care of that. And I keep giving him kefir. He doesn't have blood in his poo and it looks ok.He stopped vomiting too.I think that fixed it. But I need to keep watching him.Thanks
Expert:  Dr. B. replied 7 months ago.

You are very welcome & thank you for the update,

I am glad to hear that he is settling and on the mend. :)

Keep up the good work,

Dr. B.

-----------------------------------------------------------------------------------------------------------------

***Afterwards, please don’t forget to rate my service by clicking on the "Rate my Expert' button at the top of the page as this is the only way I am credited for helping you (there is no extra cost for this). Thank you for your feedback!: )